Article Text

PDF

Delayed quinine toxicity mimicking open angle glaucoma
  1. JOHN DANIAS,
  2. SCOTT BRODIE
  1. Department of Ophthalmology, Mt Sinai School of Medicine, New York, USA
  1. John Danias, MD, PhD, Department of Ophthalmology, Box 1183, Mt Sinai School of Medicine, 1 Gustave L Levy Place, New York, NY 10029, USA danias{at}msvax.mssm.edu

Statistics from Altmetric.com

Editor,—Ocular quinine toxicity from acute overdose is much more rare than in the past. It manifests as severe peripheral vision loss associated with severe retinal arteriole constriction. Although the optic nerve head does not develop characteristic cupping, the extensive field loss can be misinterpreted as glaucomatous in nature. Severe retinal arteriolar constriction and extensive electrophysiological abnormalities can provide help in differentiating these two conditions.

CASE REPORT

This 79 year old non-English speaking, Greek woman was referred for evaluation and management of advanced glaucoma. According to the referring physician, the patient had a history of glaucoma diagnosed approximately 2 years earlier. Intraocular pressures had been in the high teens to low 20s range on a regimen of Xalatan QHS in both eyes. Humphrey visual fields had been obtained revealing severe peripheral loss.

On presentation the patient complained of poor vision for the past few years, the right eye worse than the left and discomfort in the right eye. She had been seen by ophthalmologists in Brazil, Greece, and the United States. She had undergone laser procedures twice in the right eye and once in the left, for glaucoma. Her past medical history was only significant for falls resulting in an ankle and hip fracture approximately 3 months ago. Review of systems was non-contributory. The patient was on no systemic medications except for pain medications for a painful hip. She was also taking Xalatan 0.005% QHS in both eyes. According to the referring physician's note, the patient had not tolerated Timoptic, Alphagan, and Trusopt.

Visual acuity was 20/60–2 right eye and 20/80–1 left eye. Manifest refraction improved visual acuity to 20/30 right eye with +4.00–1.50 × 90° and to 20/40 left eye with −3.00–1.00 × 90°. Goldmann visual fields demonstrated severe constriction in both eyes.

External examination revealed bilateral ptosis in both eyes. The pupils were equal and reactive to light without afferent pupillary defect. Ocular motility was intact.

Slit lamp examination revealed dry eyes, clear corneas, and deep and quiet anterior chambers in both eyes. Patent peripheral iridotomies were present superiorly in both eyes. Intraocular pressures by Goldmann applanation tonometry were 20 mm Hg right eye and 21 mm Hg left eye. Zeiss gonioscopy revealed grade 3 to 4 open angles in both eyes.

Dilated slit lamp examination revealed 2+ nuclear sclerotic changes in the right eye and 3+ nuclear sclerotic changes in the left. Dilated fundus examination revealed drusen in the mid-periphery. The retina appeared to be slightly hazy. Thin threadlike arteries and veins were noted in both eyes (Fig 1). Dilated stereobiomicroscopic examination of the optic nerve heads revealed pale nerves in both eyes and areas of peripapillary atrophy. Central cups with approximate dimensions of 0.4 vertically by 0.3 horizontally (c/d ratio) were present in both eyes (Fig 1).

Figure 1

Fundus photos (A) right eye, (B) left eye. Severe attenuation of retinal vasculature. Drusen evident in mid-periphery. A small central cup is present in both optic nerves.

The patient then volunteered one additional piece of information that she had withheld from her past ocular history. She revealed that 49 years earlier she had attempted suicide with an overdose of quinine. She apparently ingested 120 tablets of quinine (unable to determine the actual amount of quinine that she had consumed). She was hospitalised for more than 10 days and she had apparently lost her vision for approximately 1 week following this attempted suicide. Vision had slowly recovered after this period of total blindness.

An ERG was obtained on a separate visit (Fig 2). ERG recordings were obtained from the two eyes simultaneously. Under photopic conditions, there was an unusual scooped out photopic a-wave with b-wave amplitudes of only 60 μV. B-wave implicit times were prolonged. Responses to photopic flicker were similarly reduced in amplitude and prolonged in latency. Following dark adaptation, scotopic wave forms showed an electronegative wave form with a-wave amplitudes of about 160 μV.

Figure 2

(A) Full threshold Humphrey visual fields indicating severe constriction of peripheral vision in both eyes. (B). ERG recordings under photopic (1), photopic flicker (2) and scotopic (3) conditions. Significant increase in b-wave implicit time and attenuation of b-wave amplitude.

COMMENT

This is a case of quinine toxicity which has been extremely rare in recent years. Quinine is an alkaloid obtained from cinchona bark and has been used principally as an antimalarial agent. Although it has been one of the oldest antimalarials it is now indicated in the treatment of chloroquine resistant malaria caused byPlasmodium falciparum.1 Quinine has also been used for the prophylaxis and treatment of nocturnal leg muscle cramps1 as well as in the treatment of severe babesiosis caused by Babesia microti.1 In the past quinine has been used as an abortifacient.2

It has been known for approximately 150 years that quinine can disturb vision and hearing, especially in people who have taken an overdose.3 More than 250 articles have been published during the past 80 years concerning the toxic effect of quinine on the eyes. Mild effects include clouding of vision and flickering while more severe intoxication has led to sudden complete blindness often realised after the patient emerges from deep coma with circulatory collapse.4 As a rule, the central vision has recovered even in these cases, at least partially, but quite characteristically, peripheral visual fields remain constricted.4

Ophthalmoscopic appearance in the acute phase of quinine toxicity varies with reports of early oedema, constriction of the retinal blood vessels, or a completely normal appearance.4 In the late stages, optic nerves have been found to be pale and vessels narrowed, almost uniformly.4 Electroretinographic and electro-oculographic measurements have shown practically normal ERGs in the acute phase. However, severe disturbances of the ERGs were noted later on. In particular, disappearance of the b-wave has been noted.56

Histological examination of the retina from patients who have developed quinine toxicity has been rare. In the few instances where the eyes have been examined histologically retinal ganglion cells and the nerve fibre layer were found to be degenerated and rods and cones atrophic.7

The ERG data, fundus appearance, and the few cases of histological examination of affected retinas have raised the question of whether the damage to retinal ganglion cells and the outer retina is the primary event or secondary phenomenon related to arteriolar constriction which is evident after the acute phase. Experimental administration of quinine intravenously or intravitreally in rabbits causes a reversible inversion of the c-wave.8 This has been interpreted as a direct toxic effect on the retinal pigment epithelium. In excised pieces of rabbit retina high dose quinine was found to reversibly delete the b-wave of the ERG.910 Other animal experiments have shown vacuolisation of the retinal ganglion cells as the most common histological response to quinine intoxication. Endarteritis and periarteritis have been reported but the degree of damage appears greater than that caused by interruption of blood supply. In addition, no changes in oxygen metabolism or glucose uptake in retinas of acutely poisoned animals have been detected. At later stages, when the degeneration is evident, the metabolism becomes affected. It appears now that the majority of experimental data support the view of a direct toxic effect of quinine on retinal ganglion cells.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.